Illinois, 2008

Flooding in Illinois, May 1 to 16, 2008

May 1 to 16, 2008 · NWS DVN · 6 events in 4 counties and zones

Heavy rains during the second half of April caused several area rivers including the Mississippi River between Rock Island, Illinois and Keokuk, Iowa to not only surpass their respective flood stage, but also go over their major river stage level. At the beginning of May, locations from Rock Island to Burlington were over their major flood stage level.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second half of April caused several area rivers including the Mississippi River between Rock Island, Illinois and Keokuk, Iowa to not only surpass their respective flood stage, but also go over their major river stage level. At the beginning of May, locations from Rock Island to Burlington were over their major flood stage level. All of these locations fell below their respective major flood stage level between May 4 and May 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 2:05 PM CST, 9 hours 55 minutes earlier.

Area forecast discussion, Apr 30, 2:05 PM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT WED APR 30 2008

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING CYCLOGENESIS PROCESS GATHERING
STEAM OVER THE WEST CENTRAL PLAINS...WITH A SECONDARY SFC LOW AND
TROF EXTENDING UP FURTHER NORTH ACRS THE NORTHWEST HIGH PLAINS. THE
WARM FRONT ASSOCIATED WITH PRIMARY SFC LOW WAS STARTING TO EDGE
NORTHWARD AND WAS CURRENTLY DRAPED ALONG THE NEB/KS BORDER...DIPPING
SOUTHEASTWARD ACRS NORTHERN MO AND INTO SOUTHERN IL. CURRENT W/V LOOP
AND UPPER MOISTURE FLOW PATTERNS INDICATING MAIN UPPER RIDGE GETTING
PRESSED EAST ACRS MUCH OF THE WESTERN MS RVR VALLEY STATES BY A LARGE
CUT-OFF UPPER LOW CENTERED OVER ID/WESTERN MT ROLLING EASTWARD.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
LOW TO MID LEVEL MOISTURE RETURN LOOKING TOO SLOW TO FUEL MUCH OF
ANY SHOWER ACTIVITY TONIGHT THROUGH 12Z THU. WOULD REMOVE ALL
MENTIONABLE POPS TONIGHT...BUT ENOUGH OF A ELEVATED WAA WING ON
CONVERGENT NOSE OF INCREASING LLJ...AND MINOR MID LEVEL INSTABILITY
SWATH CLIPPING THE FAR NORTHWEST CWA AND WILL MAINTAIN AT LEAST
SLIGHT CHC POPS IN THOSE AREAS. BUT EVEN THERE IT MIGHT BE HARD TO
GET A SPRINKLE TO REACH THE SFC. CONTINUED SOUTHEAST SFC FLOW AND
MID TO UPPER LEVEL WAA CLOUDS SHOULD TRANSLATE INTO A MILDER
NIGHT AND PREVENT MUCH OF THE FCST AREA FROM DIPPING BELOW 50
DEGREES. THE NORTHEAST THIRD OF THE CWA WILL STILL GET DOWN INTO
THE 40S IN LOWER SFC DPT POOL AND THINNER CLOUD REGION...AT LEAST
THROUGH 06Z.

ON THU...AS SFC CYCLONE GETS ORGANIZED AND PUSHES UP INTO FAR
EASTERN NEB...ASSOCIATED MAIN WARM FRONT WILL CONTINUE TO MIGRATE
NORTH THROUGH THE DVN CWA...WITH MODEL CONSENSUS HAVING IT MAKE IT
TO NEAR THE HIGHWAY 20 CORRIDOR BY 00Z FRI. BETTER MID LEVEL
INSTABILITY AND LOW TO MID LEVEL MOISTURE RETURN TO GO WITH LOW TO
MID LEVEL CONVERGENT FLOW FORCING TO KICK UP SOME SHOWERS AND
THUNDERSTORMS BY LATE MORNING AND AFTERNOON...BUT IF STOUT MID
LEVEL CAP/ESPECIALLY ON THE GFS/ VERIFIES ON THE FCST SOUNDINGS...
EVERYTHING CONVECTIVE WILL HAVE TO BE ELEVATED. ACTUALLY DON/T SEE
MUCH HAPPENING SOUTH OF I80 BY AFTERNOON WITH EXTENT OF CAP IN
THAT AREA SOUTH OF WARM FRONT AND MAIN CONVERGENT FORCING TAKING
SHAPE NORTH OF I80. WILL KEEP SLIGHT CHANCES GOING IN THE SOUTH...
AND MODERATE TO HIGH/40-50/CHC POPS NORTH OF I80 ON THU. EVEN WITH
CLOUD COVER...TEMPS SHOULD BE WIDESPREAD IN THE UPPER 60S TO LOW
70S...EXCEPT IN AREAS THAT REMAIN NORTH OF THE MAIN BOUNDARY/WARM
PUSH.     ..JDH..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
FOCUS IS ON THE UPCOMING STRONG STORM SYSTEM TO IMPACT THE REGION
THURSDAY NIGHT AND FRIDAY. THIS SYSTEM SOMEWHAT SIMILAR TO WHAT
HAPPENED AT THE END OF LAST WEEK. ECMWF/UKMET/GFS ALL TAKE STRONG
LOW PRESSURE OUT OF THE SOUTHERN PLAINS AND INTO NORTHEAST IOWA BY
FRIDAY EVENING. FOR THURSDAY NIGHT...A STRENGTHENING LOW LEVEL JET
AND PRECIPITABLE WATERS OVER 1.25 INCHES WILL IMPINGE ON THE WARM
FRONT LIFTING NORTHWARD. AN MCS SHOULD DEVELOP NORTH OF THE FRONT
IMPACTING PORTIONS OF OUR NORTHERN CWA AND INTO SOUTHEAST MN AND
SOUTHERN WISCONSIN. HOWEVER...EXACTLY WHERE THE AXIS OF 1 TO 3
INCHES OF RAIN FALLS IS UP FOR GRABS AT THIS POINT. HEAVY RAIN
FALLING ACROSS OUR NORTHERN CWA OR IN THE HEADWATERS REGION WOULD
IMPACT RIVERS AGAIN (SEE HYDROLOGY DISCUSSION BELOW). ON FRIDAY COLD
FRONT TO SWEEP THROUGH THE DVN CWA BY FRIDAY EVENING WITH
THUNDERSTORMS INCREASING ALONG THE FRONT. INSTABILITY WILL BE IN
PLACE WITH LOW LEVEL WIND PROFILES SUGGESTING POTENTIAL FOR
SUPERCELLS. STAY TUNED.

THE COLD AIR PUSH BEHIND THIS SYSTEM IS SHORT LIVED AS HIGHS ON
SATURDAY WILL BE IN THE 50S...BUT TEMPERATURES BEGIN WARMING UP
ALREADY ON SUNDAY.

NEXT WEEK...LOW CONFIDENCE IN THE FORECAST AS MODELS HAVING HARD
TIME DECIDING ON TIMING/INTENSITY OF ANY STORM SYSTEMS THAT MAY
IMPACT OUR REGION. FOR NOW WILL HAVE A CHANCE OF SHOWERS TUESDAY AND
WEDNESDAY WITH ECMWF HINTING AT A STRONG SYSTEM ABOUT MAY 7-8 TIME
FRAME.

..HAASE..

&&

.AVIATION...
EXPECT MAINLY VFR AC TONIGHT IN ELEVATED WAA PATTERN...AND
SOUTHEAST SFC FLOW OF 10-15 KTS. COULD BE SOME LLVL WIND SHEAR
AFTER 06Z IF SFC WINDS DECOUPLE ENOUGH. MVFR STRATOCU MAY IMPACT
MOST OF THE TERMINAL SITES AFTER 12Z TONIGHT...WITH A FEW HIGH BASED
SHOWERS OR EVEN A POSSIBLE THUNDERSTORM IN THE VCNTY OF THE MLI/CID
AND BRL TERMINALS AFTER 12Z.    ..JDH..

&&

.HYDROLOGY...
...RAPID DROPS IN RIVER LEVELS NOT LIKELY TO OCCUR...

CRESTS CONTINUE WORKING THEIR WAY DOWN MANY OF THE RIVERS IN OUR CWA
INCLUDING THE MISSISSIPPI. CURRENTLY THE MISSISSIPPI RIVER CREST IS
IN THE MUSCATINE AREA.  ON THE TRIBS...THE CEDAR RIVER CREST IS
NEARING CONESVILLE...AND THE WAPSIPINICON CREST IS NEARING DE WITT.
THE MISSISSIPPI RIVER CREST WILL REACH THE BURLINGTON AREA BY LATE
THURSDAY OR EARLY FRIDAY.

THE MAIN CONCERN NOW BECOMES THE HEAVY RAIN POTENTIAL LATE THURSDAY
THROUGH FRIDAY.  LATEST GUIDANCE FORECASTS SUGGEST TWO-DAY RAINFALL
TOTALS BETWEEN 1 AND 2 INCHES NORTH OF INTERSTATE 80 ARE POSSIBLE.
THIS IS LOWER THAN WHAT WAS PREVIOUSLY FORECAST...BUT IS STILL
SUBJECT TO CHANGE...EITHER HIGHER OR LOWER...DEPENDING ON HOW THE
STORM SYSTEM OFF THE WEST COAST DEVELOPS AND TRACKS.

THE CURRENT STORM TRACK PLACES THE HEAVY RAIN AXIS ACROSS NORTHERN
IOWA INTO SOUTHWEST WISCONSIN.  THIS COULD GIVE RIVERS IN OUR CWA
ABOUT 2 OR POSSIBLY 3 DAYS BEFORE THE HEAVIEST RAIN WOULD AFFECT
THEM.  AT A MINIMUM...THIS RAINFALL WILL SLOW THE FALL OF SWOLLEN
RIVERS.  WHAT IS STARTING TO APPEAR AS A MORE POSSIBLE SCENARIO
BASED ON CONTINGENCY FORECASTS USING QPF THROUGH 60 HOURS IS THE
POSSIBILITY OF A SECOND CREST ON THE IOWA TRIBUTARIES...AND STEADY
TO SLIGHTLY RISING LEVELS ON THE MISSISSIPPI RIVER AT AND UPSTREAM
OF ROCK ISLAND IN THE NEXT WEEK.

..WOLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

JDH/JDH/WOLF
Hazardous weather outlook, Apr 30, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED APR 30 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE OF A FEW THUNDERSTORMS ALONG THE HIGHWAY 20
CORRIDOR LATE TONIGHT. ANY STORM THAT DOES DEVELOP WILL NOT BE
SEVERE.

THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS IN EASTERN IOWA AND
NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS
REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA...
MISSISSIPPI RIVER...PECATONICA...AND ROCK RIVER BASINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENTIALLY SERIOUS SITUATION IS SETTING UP FOR THE END OF THE
WEEK AS A POWERFUL SPRING STORM SYSTEM ARRIVES.

SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY. THERE IS A SMALL
CHANCE THAT A FEW OF THESE STORMS MAY PRODUCE MARGINALLY SEVERE
HAIL.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...AT LEAST TWO THUNDERSTORM
COMPLEXES WILL AFFECT THE AREA WITH THE POTENTIAL TO PRODUCE HEAVY
RAINFALL. THE AREA MOST AT RISK FOR HEAVY RAINFALL IS ALONG AND
NORTH OF HIGHWAY 30. SOILS ACROSS THE ENTIRE AREA ARE SATURATED SO
ANY SUBSTANTIAL RAINFALL WILL RUN OFF QUICKLY.

CURRENT INFORMATION SUGGESTS THAT AT LEAST ONE...POSSIBLY TWO
INCHES OF RAIN WILL BE SEEN. DEPENDING UPON EXACTLY WHERE EACH
THUNDERSTORM COMPLEX TRACKS...IT IS CONCEIVABLE THAT SOME AREAS MAY
SEE MORE THAN TWO INCHES OF RAIN.

AREA RIVERS ARE ALREADY HIGH OR IN FLOOD FROM THE HEAVY RAIN
LAST WEEK. THIS NEW ROUND OF RAIN WILL AT A MINIMUM SLOW DOWN THE
RATE OF FALL ON AREA RIVERS. IT IS VERY POSSIBLE THAT SOME TRIBUTARY
RIVERS MAY STOP FALLING AND START CLIMBING AGAIN.

EMERGENCY MANAGERS...HIGHWAY DEPARTMENTS...AND ANYONE WITH INTERESTS
ALONG AREA RIVERS SHOULD LISTEN TO LATER FORECASTS REGARDING THIS
DEVELOPING SITUATION.

THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS IN EASTERN IOWA AND
NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS
REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA...
MISSISSIPPI RIVER...PECATONICA...AND ROCK RIVER BASINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Rock Island

When
May 1, 12:00 AM CST to May 4, 5:00 AM CST
Where
Rock Island County, 3 mi N of Andalusia to 3 mi S of Andalusia
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.473, -90.720

The Mississippi River at Rock Island was over its major flood stage level from 12:00 am May 1 until 6:00 am May 4.

Flood, Rock Island

When
May 1, 12:00 AM CST to May 5, 4:00 PM CST
Where
Rock Island County, 3 mi N of Andalusia to 1 mi WNW of Illinois City
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.473, -90.720

The Mississippi River at Illinois City was over its major flood stage level from 12:00 am May 1 until 5:00 pm May 5.

The Mississippi River at Muscatine was over its major flood stage level from 12:00 am May 1 until 4:00 am May 5.

Flood, Mercer

When
May 1, 12:00 AM CST to May 7, 12:00 PM CST
Where
Mercer County, 8 mi WNW of New Boston to 7 mi S of New Boston
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.214, -91.142

The Mississippi River at New Boston was over its major flood stage level from 12:00 am May 1 until 1:00 pm May 7.

Flood, Mercer

When
May 1, 12:00 AM CST to May 8, 9:00 AM CST
Where
Mercer County, 3 mi S of New Boston to 2 mi SW of Keithsburg
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.127, -91.000

The Mississippi River at Keithsburg was over its major flood stage level from 12:00 am May 1 until 10:00 am May 8.

Flood, Henderson

When
May 1, 12:00 AM CST to May 16, 9:00 PM CST
Where
Henderson County, 9 mi NW of Rozetta to 4 mi WSW of Decorra
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.042, -90.992

The Mississippi River at Gladstone was over its major flood stage level from 12:00 am May 1 until 2:00 am May 8.

The Mississippi River at Burlington was over its major flood stage level from 12:00 am May 1 to 3:30 am May 9 and again from 4:00 pm May 12 to 10:00 pm May 16.

Flood, Hancock

When
May 1, 6:00 PM CST to May 6, 6:00 PM CST
Where
Hancock County, 10 mi W of Tioga to 9 mi W of Tioga
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.220, -91.540

The Mississippi River at Keokuk was over its major flood stage level from 7:00 pm May 1 to 7:00 pm May 6.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108277, 108278, 108279, 108280, 108282, 109086.